Alert archive / Kansas / Wind Chill Advisories in 2023

Wind Chill Advisory 3, NWS Dodge City, KS

January 30, 202311 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 30, 2023, 1:31 AM CST for 11 counties in Kansas. It took effect at Jan 30, 2023, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 1:31 AM CST (07:31 UTC)
In effect from
Jan 30, 2023, 9:00 PM CST
Expired
Jan 31, 2023, 9:00 AM CST
In force
12 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS43 KDDC 300731
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
131 AM CST Mon Jan 30 2023

KSZ030-031-043>046-061>065-310745-
/O.NEW.KDDC.WC.Y.0003.230131T0600Z-230131T1500Z/
/O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
131 AM CST Mon Jan 30 2023 /1231 AM MST Mon Jan 30 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 9 AM CST /8 AM MST/ TUESDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills. Wind chills as low as 15 below zero. For the second 
  Wind Chill Advisory, very cold wind chills expected. Wind 
  chills as low as 20 below zero.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...For the first Wind Chill Advisory, until 10 AM CST /9 
  AM MST/ this morning. For the second Wind Chill Advisory, from 
  midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM MST/ 
  Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ066-074>080-084>088-301600-
/O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-
Including the cities of St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, 
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, 
and Minneola
131 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
432 
WWUS43 KDDC 301544
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
944 AM CST Mon Jan 30 2023

KSZ030-031-043>046-061>065-310000-
/O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/
/O.EXT.KDDC.WC.Y.0003.230131T0300Z-230131T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
944 AM CST Mon Jan 30 2023 /844 AM MST Mon Jan 30 2023/

...WIND CHILL ADVISORY NOW IN EFFECT FROM 9 PM CST /8 PM MST/
THIS EVENING TO 9 AM CST /8 AM MST/ TUESDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST /9 AM MST/ THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM 
  MST/ Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Subzero wind chills will continue through
  much of the day Monday, but above advisory criteria. Wind chills
  will fall to advisory criteria again Monday night and Tuesday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ066-074>080-084>088-301645-
/O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/
Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-
Including the cities of St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, 
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, 
and Minneola
944 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Subzero wind chills will continue through much of the day Monday,
but above advisory criteria. Wind chills will approach or reach  
advisory criteria again Monday night and Tuesday morning. 

$$

Turner
225 
WWUS43 KDDC 301810
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1210 PM CST Mon Jan 30 2023

KSZ030-031-043>046-061>065-311200-
/O.CON.KDDC.WC.Y.0003.230131T0300Z-230131T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
1210 PM CST Mon Jan 30 2023 /1110 AM MST Mon Jan 30 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/
THIS EVENING TO 9 AM CST /8 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as cold as 20
  degrees below zero. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM 
  MST/ Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes. Prolonged unprotected exposure
  may lead to hypothermia. 

* ADDITIONAL DETAILS...Subzero wind chills will continue through 
  much of the day Monday, but above advisory criteria. Wind 
  chills will fall to advisory criteria again Monday night and 
  Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Turner
609 
WWUS43 KDDC 311443
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
843 AM CST Tue Jan 31 2023

KSZ030-031-043>046-061>065-311545-
/O.EXP.KDDC.WC.Y.0003.000000T0000Z-230131T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, and Larned
843 AM CST Tue Jan 31 2023 /743 AM MST Tue Jan 31 2023/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST /8 AM MST/ THIS
MORNING...

Wind chill indices are in the process of climbing above advisory
criteria. As such, the wind chill advisory will be allowed to
expire on time at 9 AM CST. 

$$

Turner

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 12:49 AM CST, 42 minutes earlier.

Area forecast discussion, Jan 30, 12:49 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1249 AM CST Mon Jan 30 2023

...Updated Short Term...

.SHORT TERM...(Today through Tuesday)
Issued at 1237 AM CST Mon Jan 30 2023

Key messaging in the short term:
-continued colder than normal temperatures for both Monday and
 Tuesday
-potential wind chills reaching criteria for an advisory again for
 Tuesday morning

06Z obs showing a 500 mb jet situated over northwest Kansas with
the right entrance region causing enough lift that the shallow
saturated arctic air mass is producing a band of light snow
roughly from Hays to Liberal. With the arctic air the snow ratios
are probably in the order of 30 to 1 and road cameras confirm that
the light powdery snow is only enough to partially cover roadways
so accumulations will probably only be a few tenths of an inch at
most. A 1036 high is situated over central Nebraska and cold air
continues to funnel in from the north across the central plains.

Today...all indications from deterministic and NBM guidance is
showing temperatures struggling to warm today. The low clouds and
arctic air mass should hang around all day that little insolation
is expected to moderate the air mass. 850 (C) temps are suggested
by both RAP and HRRR to remain cold all day with some of the
coldest temps (-18 C) happening during the afternoon. As a result
I lowered highs closer to the 03Z HRRR which was showing single
digit to low teen highs in the central and north and middle teens
in the south. This would put highs even lower than 10th percentile
NBM guidance and with EFI index values of 0.9 for colder than
normal temps across western Kansas I have high confidence this
will be the case. Periodic flurries or light snow showers should
also be the case during the day as the 500 mb jet stays situated
in the central plains and 700 mb lift is indicated during the
afternoon from the RAP and NAM models.

Tonight the clouds should hang around to start and then we should
see clearing from north to south as a 1034 mb high moves into
northeast Kansas. This should introduce more radiational cooling
for areas north of highway 50 and also aided by the remaining
snowpack on the ground. Despite winds of 5-10 mph the clearing
skies and colder temperatures have shown the potential of wind
chill values as cold as -15 and there will likely be a wind chill
advisory issued for these areas.

Tuesday as the high slides to the south and east surface winds are
expected to start changing to the west to southwest and with more
sunshine we should start to see a warming trend to the air mass.
RAP and NAM 850 mb temperatures are still shown to only get to
around -7 to -10 (C) so I lowered highs closer to NBM 25th
percent guidance which puts the area at mid to upper 20s for
highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 139 PM CST Sun Jan 29 2023

As cold air is entrenched deep in the southern plains, the cold
temperatures will linger at least another couple of days,
including Tuesday when the lightest winds of the week are likely
under the 850 mb-surface ridge. Still, with return of abundant
insolation, the temperatures will break above the freezing mark,
maybe in the south, and certainly by Wednesday when the westerly
downslope wind becomes more of a factor. From midweek forward, dry
weather, and moderating temperatures, specifically, not as cold
lows warming into the 20s by late week and weekend. Dry is likely
however, just how warm remains largely uncertain with a range of
solutions among the major global deterministic models and the
synoptic pattern. The Canadian and GFS present a much more
amplified ridge late next weekend than does the ECMWF, thus the EC
might be more of a cold solution. Either way, all three seem to
pattern another round of a positively tilted trough following
another cold outbreak around 200-240 hours, suggesting the
current pattern repeats itself in 7-10 days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1115 PM CST Sun Jan 29 2023

A small area of light to moderate snow is moving through southwest
Kansas and has dropped surface visibilities at GCK and LBL to 3
SM. We will continue to see the light snow dropping surface
visibilities around DDC to 3 SM from 06-07Z. Overall we should
have low clouds for the entire TAF time cycle for all terminals
for today. Expect MVFR flight conditions through at least 03Z
tonight and then we should begin to see ceilings start to go
higher after that. Wind speeds should stay breezy initially at
around 10-15 kts and then we should see speeds decrease after 12Z
to 12 kts or less for the rest of the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   1  11   3  28 /  20  20   0   0
GCK   0  10   3  26 /  20  20   0   0
EHA   3  16   7  29 /  20  10   0   0
LBL   3  15   6  29 /  20  20   0   0
HYS   1  11   1  26 /  20  10   0   0
P28   8  19  11  30 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 10 AM CST /9 AM MST/ this morning for
KSZ030-031-043>046-061>066-074>080-084>088.

Wind Chill Advisory from midnight CST /11 PM MST/ tonight to 9
AM CST /8 AM MST/ Tuesday for KSZ030-031-043>046-061>065.

&&

SHORT TERM...Tatro
LONG TERM...Russell
AVIATION...Tatro
Hazardous weather outlook, Jan 29, 2:27 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 PM CST Sun Jan 29 2023

KSZ030-031-043>046-061>066-074>081-084>090-302030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 PM CST Sun Jan 29 2023 /127 PM MST Sun Jan 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Frostbite to exposed skin can occur in as little as 30 minutes. A
wind chill advisory is in effect as of 9 pm. Please see the
Winter Weather Message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frostbite to exposed skin can occur in as little as 30 minutes. A
Wind Chill Advisory is in effect through 10 am Monday. Please see
the Winter Weather Message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not ne needed.

MR

Nearby

Wind Chill Advisories in Kansas, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.